Alert archive / Virginia / Tornado Warnings in 2004

Tornado Warning 65, NWS Baltimore/Washington

September 17, 2004Clarke County, Virginia; Jefferson County, West Virginia

NWS Baltimore/Washington issued this tornado warning at Sep 17, 2004, 7:00 PM EDT for Clarke County, Virginia; Jefferson County, West Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2004, 7:00 PM EDT (23:00 UTC)
Expired
Sep 17, 2004, 8:00 PM EDT
In force
60 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Clarke County, VA, Jefferson County, WV

The radar

The Sterling radar (KLWX), 47 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 3:50 PM EDTTornado WatchSPC4 hr
Sep 17, 6:50 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 172300
TORLWX
VAC043-WVC037-180000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
700 PM EDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  CLARKE COUNTY IN NORTHWEST VIRGINIA
  JEFFERSON COUNTY IN THE PANHANDLE OF WEST VIRGINIA

* UNTIL 800 PM EDT

* AT 657 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  STRONG ROTATION 11 MILES SOUTH OF BERRYVILLE...MOVING NORTH AT 35
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BERRYVILLE.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

TORNADOES IN HILLY OR MOUNTAINOUS TERRAIN ARE ESPECIALLY DANGEROUS -
TAKE COVER NOW YOU MAY NOT BE ABLE TO SEE OR HEAR THE TORNADO
COMING.

LAT...LON 3904 7809 3898 7798 3915 7784 3927 7802

$$

MANNING/STRONG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 17, 4:06 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 17, 4:06 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT FRI SEP 17 2004

HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST
OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN
ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS
BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG
THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV
THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT
OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5.

IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA
DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY.

WOODY
&&

.LONG TERM (SAT NIGHT-FRI)

THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN
HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE
40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED
TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY
WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY
HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING.

ROSA
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001.

MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009...
MDC017...MDC031...MDC033...MDC037.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013...
MDC021...MDC025...MDC027...MDC043.

VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113...
VAC157.

FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055.

&&
Hazardous weather outlook, Sep 17, 11:29 AM EDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT FRI SEP 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE
PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL
ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE
POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL
STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE
RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE
POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Sep 17, 6:38 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
638 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TORNADO          LAHORE                  38.20N 77.97W
09/17/2004                   ORANGE             VA   AMATEUR RADIO

            522 TREES DOWN.

&&

STRONG
Local storm report, Sep 17, 6:40 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          RHOADESVILLE            38.27N 77.93W
09/17/2004                   ORANGE             VA   AMATEUR RADIO

            AROUND ROUTE 20 AND 621. 1 SHED DESTROYED. HORSE TRAILER.
            2 SILOS. TREE THROUGH HOUSE.

&&

STRONG
Special weather statement, Sep 17, 6:43 PM EDT, 17 minutes before
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ053-054-172330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EDT FRI SEP 17 2004

DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ053-054-172330-

...MULTIPLE TORNADOES ARE POSSIBLE ACROSS LOWER SOUTHERN
MARYLAND...AND THE WASHINGTON...BALTIMORE METROPOLITAN AREA THIS
EVENING...

THE REMNANTS OF IVAN HAVE SPAWNED NUMEROUS TORNADOES THIS AFTERNOON
AND EVENING ACROSS VIRGINIA AND MARYLAND. THOSE ALONG AND EAST OF
INTERSTATE 95 NEED TO BE READY TO TAKE ACTION THIS EVENING AS THESE
STORMS MOVE EAST INTO THE AREA

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM FOR THE ENTIRE AREA.

ROGOWSKI
Local storm report, Sep 17, 6:47 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
647 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TORNADO          DICKERSON               39.22N 77.42W
09/17/2004                   MONTGOMERY         MD   EMERGENCY MNGR

            EDWARDS FERRY ROAD AREA DAMAGE REPORTED.

&&

STRONG
Local storm report, Sep 17, 6:54 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
654 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0621 PM     FLASH FLOOD      CROZET                  38.07N 78.70W
09/17/2004                   ALBEMARLE          VA   EMERGENCY MNGR

            OLD GARTH ROAD FLOODED OUT.

0640 PM     TORNADO          1 W POOLESVILLE         39.14N 77.43W
09/17/2004                   MONTGOMERY         MD   EMERGENCY MNGR

            NUMEROUS STRUCTURES DAMAGED.

&&

STRONG
Local storm report, Sep 17, 6:56 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
656 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TORNADO          STAFFORD                38.42N 77.40W
09/17/2004                   STAFFORD           VA   LAW ENFORCEMENT

            LARGE TORNADO SIGHTED ON GROUND NEAR I-95 AND EXIT 140
            PARKRIDGE SECTION

&&

STRONG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:46 PM EDTTornado WarningLWXNelson44 min
Sep 17, 2:59 PM EDTTornado WarningLWXAlbemarle, City of Charlottesville61 min
Sep 17, 3:07 PM EDTTornado WarningLWXSpotsylvania, City of Fredericksburg53 min
Sep 17, 3:12 PM EDTTornado WarningLWXMadison, Rappahannock63 min
Sep 17, 3:19 PM EDTTornado WarningLWXOrange41 min
Sep 17, 3:32 PM EDTTornado WarningLWXCulpeper28 min
Sep 17, 3:42 PM EDTFlash Flood WarningLWXAlbemarle, City of Charlottesville3 hr
Sep 17, 3:44 PM EDTTornado WarningLWXWarren46 min
Sep 17, 3:50 PM EDTSevere Thunderstorm WarningLWXGreene40 min
Sep 17, 3:55 PM EDTTornado WarningLWXFauquier65 min
Sep 17, 3:59 PM EDTTornado WarningLWXGreene46 min
Sep 17, 4:06 PM EDTTornado WarningLWXMadison54 min
Sep 17, 4:20 PM EDTTornado WarningLWXSpotsylvania, Stafford, City of Fredericksburg55 min
Sep 17, 4:31 PM EDTTornado WarningLWXFrederick, City of Winchester59 min
Sep 17, 4:36 PM EDTTornado WarningLWXPage39 min
Sep 17, 4:39 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville51 min
Sep 17, 4:44 PM EDTTornado WarningLWXPrince William, City of Manassas, City of Manassas Park61 min
Sep 17, 4:58 PM EDTTornado WarningLWXFauquier, Loudoun62 min
Sep 17, 5:09 PM EDTTornado WarningLWXStafford36 min
Sep 17, 5:11 PM EDTSevere Thunderstorm WarningLWXGreene49 min
Sep 17, 5:14 PM EDTTornado WarningLWXOrange31 min
Sep 17, 5:15 PM EDTTornado WarningLWXGreene30 min
Sep 17, 5:23 PM EDTSevere Thunderstorm WarningLWXMadison52 min
Sep 17, 5:26 PM EDTSevere Thunderstorm WarningLWXPage64 min
Sep 17, 5:30 PM EDTTornado WarningLWXFrederick, City of Winchester45 min
Sep 17, 5:32 PM EDTTornado WarningLWXCulpeper43 min
Sep 17, 5:38 PM EDTTornado WarningLWXFairfax, City of Fairfax52 min
Sep 17, 5:44 PM EDTTornado WarningLWXPrince William, City of Manassas, City of Manassas Park16 min
Sep 17, 5:49 PM EDTFlash Flood WarningLWXMadison3 hr
Sep 17, 5:55 PM EDTTornado WarningLWXLoudoun65 min
Sep 17, 6:05 PM EDTTornado WarningLWXFauquier55 min
Sep 17, 6:16 PM EDTTornado WarningLWXFrederick29 min
Sep 17, 6:19 PM EDTTornado WarningLWXKing George56 min
Sep 17, 6:22 PM EDTSpecial Marine WarningLWX113 min
Sep 17, 6:36 PM EDTFlash Flood WarningLWXFrederick, City of Winchester3 hr
Sep 17, 7:09 PM EDTTornado WarningLWXCulpeper66 min
Sep 17, 7:11 PM EDTTornado WarningLWXFairfax, Prince William, City of Fairfax, City of Falls Church64 min
Sep 17, 7:21 PM EDTFlash Flood WarningLWXClarke, Culpeper, Fauquier, Orange, Rappahannock, Warren3 hr
Sep 17, 7:54 PM EDTSevere Thunderstorm WarningLWXStafford51 min
Sep 17, 4:54 PM EDTSevere Thunderstorm WarningLWXMorgan51 min
Sep 17, 5:04 PM EDTSevere Thunderstorm WarningLWXBerkeley41 min
Sep 17, 5:19 PM EDTTornado WarningLWXBerkeley41 min
Sep 17, 6:06 PM EDTTornado WarningLWXBerkeley, Morgan54 min
Sep 17, 7:03 PM EDTFlash Flood WarningLWXBerkeley, Jefferson, Morgan3 hr
Sep 17, 7:47 PM EDTTornado WarningLWXBerkeley43 min

Nearby

Tornado Warnings in Virginia, 2004Tornado Warnings in West Virginia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.